Share Facebook
Crohn's Disease Forum » Treatment » Antibiotics Support Group


 
04-27-2015, 10:11 AM   #31
Crohn2357
Senior Member
 
Crohn2357's Avatar
 
Join Date: Aug 2013

My Support Groups:
Antibiotics work wonderful for me. Unfortunately I get tendon problems with cipro and developed allergy to metronidazole. Rifaximin makes me much worse. Only remaining antibiotic that helps is clarithromycin. I asked my gi if there is any antibiotic that is safe and effective for crohn's disease and he said no, there are no abx other than cipro, metronidazole, rifaximin and clarithromycin. I think he is probably right.
05-06-2015, 08:50 PM   #32
Ann Morgan
Senior Member
I had the same amount of Cipro/Flagyl (Metro is commonly referred to as Flagyl) prescribed. For me it just ended up causing really bad nausea... but only if I took it after I first woke up. I found that taking it at night was usually fine because I had already eaten and had something in my stomach. But when I took it earlier I had to take zantac or an anti-emetic beforehand, otherwise I would just end up getting sick.

Flagyl can cause diarrhea in a lot of people, with Cipro tending to cause constipation. So it's not surprising that was an issue for you.
I was diagnosed with C-diff on April 1st of this year. My PCP prescribed me the generic of Flagyl until I could see my new Gastroenterologist a week later. I took it for six days and had diarrhea every day and I stayed home. Terrible. When I saw my Gastroenterologist I was prescribed Vancomycin.
05-06-2015, 09:01 PM   #33
Ann Morgan
Senior Member
I am still trying to figure out how one antibiotic probably caused my C-diff and then I was taking another antibiotic to help me get rid of the C-diff. Last November I was blowing my nose and I noticed green snot. I had never had green snot and I figured this meant infection. My PCP gave me antibiotics for it. He knows I have UC, so why would he give me antibiotics if he knew I had the UC ? Also, would something like green snot just go away on its own without antibiotics. I am going to be very, very careful from now on if any doctor is going to try to give me antibiotics. I did not know until recently that certain antibiotics can cause C-diff. And I did not know what C-diff was until this year either . I don't think my Vancomycin got rid of my C-diff. My doctor did not have me re-tested after my Vancomycin treatment was completed. I finished the Vancomycin on April 29th. I have not been doing well at all with my symptoms since completing my treatment. I am going to give myself a week or two to see if my symptoms are still bad. Then I will see my Gastroenterologist again to get a C-diff stool sample test again. I am so tired of playing the doctor game.
05-06-2015, 09:19 PM   #34
Ann Morgan
Senior Member
What are biologics
05-07-2015, 06:16 AM   #35
nogutsnoglory
Moderator
 
nogutsnoglory's Avatar
 
Join Date: Sep 2009
Location: New York

My Support Groups:
What are biologics
They are a different class of medications that work to stop certain mechanisms in the body. Examples being humira, remicade and Cimzia which suppress production of TNF, believed to be causing an unnecessary inflammatory process. They are not antibiotics and come as injections or iv as of right now.
05-07-2015, 01:28 PM   #36
Ann Morgan
Senior Member
Thanks. I will do more research on the Internet. : - )
05-19-2015, 07:09 AM   #37
guest19
 
Join Date: Apr 2015

My Support Groups:
Steveyank ... would like to know more about your experience on Xifaxin. I am at my wits end as I am certain what my issues are is SIBO, but I never show on any tests (which is true of a lot of things for me). I have always felt enormously better whenever I needed antibiotics. My GI is leary of prescribing anything long term. He'll only give me amox about twice a year if I beg.
I can tell I am in some sort of infection now...I get burning hot right before and after a BM, the stink is very strong and makes hubby run from the area!, and I feel blech in general. [sorry if TMI] Just getting over a cold which also tends to be when this kicks up.
So are you on xifaxin in bursts or continuous? Any c diff issues, any other downsides other than I know it is expensive (but I am fortunate to have good insurance).
10-24-2015, 07:32 PM   #38
irishgal
Senior Member
 
irishgal's Avatar
 
Join Date: May 2015

My Support Groups:
I'm on clarithromycin, rifampin and was on levofloxicin until I got bad neuropathy and had to discontinue. I replaced it with low dose naltrexone. Anti-MAP therapy has done wonders for me. Yes, docs are hesitant to prescribe, and CDiff is a risk, but antiTNFs carry a load of risk as well, and they never worked half as well as AMAT. Integrative health docs will generally consider it as your GI probably won't. Flagyl worked wonders for me, which is why I thout this therapy would work. Lots of other info on AMAT on TheCrohnsInfection.org. Be well friends!
__________________
Currently on: Anti-MAP therapy and loving life! Full remission since Jan 2015. Clarithromycin, rifampin and low dose naltrexone. (Levofloxicin had too many side effects so discontinued after 5 months.) Resources on human MAP and Crohn's here: HumanPara.org.

Past (failed) Treatments: Remicade, Humira, Prednisone, Pentasa, Azulfadine, Lialda, No gluten/dairy/sugar/coffee or processed food in general. Flagyl worked but not long term.
09-10-2016, 12:31 PM   #39
JackG
 
JackG's Avatar
 
Join Date: Apr 2015
Location: Kankakee, Illinois

My Support Groups:
Almost a year since the last post above, irishgal, are you still doing well on anti-MAP therapy? I'm just coming into the MAP discussion and don't know much about it. Would it be worth talking to my GI about, and are docs getting more likely to prescribe? The Humira I'm on is working in that I'm surviving, but the extorted cost is preventing me from retiring, among other side effects like runaway psoriasis.
__________________
Diagnosed 1982
Ileostomy and reconnect
Meds over the years: Sulfasalazine, Pentasa, Prednisone, Entocort, Azathioprine (allergic reaction)
Present: Humira
09-11-2016, 12:44 PM   #40
irishgal
Senior Member
 
irishgal's Avatar
 
Join Date: May 2015

My Support Groups:
Almost a year since the last post above, irishgal, are you still doing well on anti-MAP therapy? I'm just coming into the MAP discussion and don't know much about it. Would it be worth talking to my GI about, and are docs getting more likely to prescribe? The Humira I'm on is working in that I'm surviving, but the extorted cost is preventing me from retiring, among other side effects like runaway psoriasis.
Hi Jack - yes, I'm still on the same AMAT protocol and doing very well. No CD symptoms and I have fully healed mucosa at this point (confirmed by a repeat colonoscopy in Dec. 2015.) I also sent a repeat human MAP test to John Atiken at Otakaro, and in contrast to my first test right before I started AMAT, there is almost no human MAP left in my blood. A small amount of persistors, but I will probably always have these since I've had CD for 25 years and the pathogen is really hard to totally eradicate. Overall, I've never felt better since I got CD decades ago. This treatment has literally saved my life.

As for talking to your GI, you can try but I haven't seen much movement in thought over the past year in the GI community. If anything, they seem to be getting more resistant! Maybe if you have a really good relationship with your GI you could broach the subject, but my guess is one of two things will happen: 1. They will have no idea what you're talking about and never have heard of this research or 2. They will know about it, and tell you that it's been disproven by the 2007 Selby study and even if you get past that, they'll tell you it's not an approved treatment pathway and they won't consider it.

If you really want to talk to a doc about how this may help your case, you can PM me and I'll send you a list of docs that may discuss it in your area if I have any, or you could go to see Dr. Chamberlin in New Mexico who prescribes for patients, or you could search for an integrative health MD in your area and bring the research to them. They are generally more open minded, plus they come with the added benefit of being able to implement helpful dietary measures to boost your recovery. Dr. Chamberlin will talk to a local doc in your area about AMAT if you can get one to consider it and call him. Another strategy is to get human MAP blood test results from John Aitken in New Zealand by sending him a blood sample, then if you come out positive, take the results to an infectious disease doctor who could treat you for a mycobacterial infection, thereby helping your CD as well.

As for the Humira, it sounds like it may not be working well. Possibly time to talk to your doc about that and alter your treatment. It never worked well for me either, and really only works in about 30% of people, and then sometimes for a limited amount of time until the patient builds antibodies. If you want to continue it, I know they have copay assistance. Have you looked into that program? They covered the balance of the expense in my case, and I only had to pay $5 per cycle. I've heard the psoriasis is miserable. I had a different skin manifestation, and that it so tough. I've heard other patients talk about how difficult it is to deal with the psoriasis, and it really messes with quality of life. Certainly something to discuss with your doc, since there are treatments for that as well.

Overall, if I can help, let me know. I'm happy to. I hate seeing so many people suffer with this awful disease when different strategies may work. Take care!
Reply

Crohn's Disease Forum » Treatment » Antibiotics Support Group
Thread Tools


All times are GMT -5. The time now is 10:25 PM.
Copyright 2006-2017 Crohnsforum.com